Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 248, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 5:41 PM CDT for Oregon County, St. Clair County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:41 PM CDT (22:41 UTC)
- Expired
- May 10, 2003, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Oregon County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 196 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:55 AM CDT | Tornado Watch | SPC | 7 hr |
| May 10, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 12.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 102241
SVRSGF
MOC185-102330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN MISSOURI
* UNTIL 630 PM CDT.
* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES WEST OF APPLETON CITY...OR 12 MILES SOUTHEAST OF BUTLER...AND
MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOWRY CITY BY 605 PM CDT.
OSCEOLA BY 610 PM CDT.
THE TOWNS OF JOHNSON CITY...MONEGAW SPRINGS...VISTA AND ICONIUM ARE
ALSO IN THE PATH OF THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3829 9418 3812 9425 3803 9409 3791 9405
3786 9367 3793 9354 3820 9353
$$
LINDENBERG1 follow-up statement
000 WUUS53 KSGF 102241 RRA SVRSGF MOC149-102330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 541 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN OREGON COUNTY IN MISSOURI * UNTIL 630 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF ALTON...OR 15 MILES EAST OF WEST PLAINS... AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... OREGON COUNTY. THE TOWNS OF THOMASVILLE AND GREER ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3682 9166 3665 9159 3685 9062 3708 9071 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:03 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, May 10, 3:03 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 303 PM CDT SAT MAY 10 2003 VERY ACTIVE AFTERNOON SETTING UP WITH STORMS ALREADY DEVELOPING OVER WESTERN SECTIONS OF THE FORECAST AREA. STILL HAVE A CAP BUT SURFACE FRONT MOVING INTO THE REGION AND OUTFLOW FROM CURRENT STORMS SHOULD ERODE IT AND INTERACT WITH EXTREME INSTABILITY OVER THE FORECAST AREA. STILL LOOKS LIKE FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING AND FINALLY MOVE THE UNSTABLE AIRMASS OUT OF THE REGION. TEMPS TOMORROW STILL LOOK ABOUT 10 DEGREES COOLER TODAY...WHICH IS STILL HANDLED WELL IN FORECAST. .IN THE EXTENDED...THERE IS MUCH DISAGREEMENT BETWEEN THE ECMWF AND THE GFS. CONSENSUS IS THAT GFS SOLUTION IS TOO AGGRESSIVE WITH NEXT UPPER TROUGH IT DEVELOPS DURING MID WEEK...WHILE THE ECMWF HOLDS OFF ON DEVELOPING A TROUGH UNTIL FRIDAY. BOTH DO SHOW A SURFACE FRONT MEANDERING TO OUR SOUTH. DONT WANT TO TOTALLY FLIP FLOP THE FORECAST...SO MAIN ADJUSTMENT HAS BEEN TO PUSH POPS BACK TO EARLY WEDNESDAY AND EXTEND THEM THROUGH FRIDAY. .SGF... MO...NONE. KS...NONE. TERRY WILL LEAVE EARLIER MESOSCALE DISCUSSION ATTACHED... .MESOSCALE CONVECTIVE DISCUSSION (FROM PREVIOUS AFD)... ...POTENTIALLY DANGEROUS SITUATION DEVELOPING... SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND 750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING THEMSELVES. AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2 HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO POTENTIAL. GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND EVENING. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 10, 1:00 PM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 10 2003
...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
HAIL TO THE SIZE OF BASEBALLS...
WIND GUSTS OF 80 TO 100 MPH...AND
TORNADOES...WITH ONE OR TWO POSSIBLY BECOMING STRONG TO VIOLENT
HEAVY RAINFALL AND LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS THIS AFTERNOON...AND SPREAD EAST ACROSS SOUTHERN
MISSOURI FROM LATE AFTERNOON THROUGH THE EARLY EVENING.
DISCUSSION:
ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON
AS AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH
FROM THE WEST. THIS SYSTEM WILL INTERACT WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADEQUATE WIND SHEAR WILL BE IN
PLACE TO SUPPORT TORNADOES...INCLUDING THE POSSIBILITY OF SOME
STRONG TO VIOLENT TORNADOS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK. HOWEVER A
STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
TO THE AREA TUESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY TO MID AFTERNOON
ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND ACROSS SOUTH
CENTRAL FROM LATE AFTERNOON INTO THE EARLY EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, May 10, 5:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM WEST PLAINS MO .75 INCH HAIL
05/10/03 HOWELL REPORTED BY MEDIA.Local storm report, May 10, 5:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM 3 SW MT VERNON MO 71 MPH TSTM GUST
05/10/03 LAWRENCE REPORTED BY PUBLIC.Local storm report, May 10, 5:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM 5 NE WEST PLAINS MO 1.75 INCH HAIL
05/10/03 HOWELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 10, 5:32 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 2 S WEST PLAINS MO .75 INCH HAIL
05/10/03 HOWELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 10, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM 3 SE WINONA MO 1 INCH HAIL
05/10/03 SHANNON REPORTED BY PUBLIC.Special weather statement, May 10, 5:40 PM CDT, 1 minute before
MOZ055-056-110400- SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 540 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 344...IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON AND MORGAN. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:31 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 44 min |
| May 9, 11:04 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 41 min |
| May 10, 2:02 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 28 min |
| May 10, 3:48 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 42 min |
| May 10, 10:43 AM CDT | Tornado Warning | SGF | Maries, Phelps | 17 min |
| May 10, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 64 min |
| May 10, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 55 min |
| May 10, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 56 min |
| May 10, 4:37 PM CDT | Tornado Warning | SGF | Jasper, Lawrence | 53 min |
| May 10, 4:41 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 34 min |
| May 10, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 26 min |
| May 10, 5:00 PM CDT | Tornado Warning | SGF | Webster | 45 min |
| May 10, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 41 min |
| May 10, 5:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 36 min |
| May 10, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 35 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk, Webster | 23 min |
| May 10, 5:37 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| May 10, 5:40 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 50 min |
| May 10, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| May 10, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.